Get Adobe Flash player

Main Menu

13. Epilepsy

My son was diagnosed as having epilepsy six months ago and was put on to an anti-epileptic drug. He has slowed down and become depressed. Could this be due to his medication?

The diagnosis of epilepsy has major implications for anybody, and there is the added indignity of being unable to drive a motor vehicle until free of seizures for a year.

 

Epilepsy is still, unfortunately, treated as a stigmatising condition and it causes unpredictable and often extremely embarrassing loss of control.

No wonder this young man is feeling down.  In addition, a number of the older antiepileptic drugs (AEDs), whilst not causing clinical depression, can result in mental slowing, fatigue and reduction in liveliness.

The AEDs most likely to do this are phenytoin (Epanutin) and phenobarbitone, but almost all AEDs can cause these problems in a small proportion of individuals. It is generally best, in order to avoid these adverse effects as far as possible, to build up the dosage slowly and generally to use newer AEDs like lamotrigine, although carbamazepine and sodium valproate are well tried and tested AEDs with relatively few adverse effects. When epilepsy is diagnosed, the individual and their family are likely to need a lot of support and information about the condition.

However, over 50% of people will be completely controlled on one AED and about 30% can stop medication after 4–5 years.

Antidepressants nearly all have some tendency to make epilepsy worse; generally this is not a particularly important consideration when compared with the necessity of treating the depression. At times seizure control is improved by lifting the mood. ECT may be indicated in cases of severe depression in someone with epilepsy.

 

Share

Google+

googleplus sm

Translate

ar bg ca zh-chs zh-cht cs da nl en et fi fr de el ht he hi hu id it ja ko lv lt no pl pt ro ru sk sl es sv th tr uk

Verse of the Day

Global Map